California, 2017Flash Flooding and Debris Flows in California, January 18 to 22, 2017
January 18 to 22, 2017 · NWS MTR · 28 events in 9 counties and zones
Three storm systems swept through the region between January 18-23. The first occurred on January 18 as a cold front moved through.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Three storm systems swept through the region between January 18-23. The first occurred on January 18 as a cold front moved through. Heavy rain, widespread flooding, and debris flows were observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Jan 18, 1:55 PM PST, 1 hour 10 minutes earlier.
Area forecast discussion, Jan 18, 1:55 PM PST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
155 PM PST Wed Jan 18 2017
.SYNOPSIS...Widespread rain with gusty southerly winds can be
expected into the evening hours. Showers linger on Thursday but
in general there will be a break in the weather. Next front
arrives Thursday night into Friday with another round of wind and
rain. Lingering showers Saturday before the final front brings
more wind and rain Sunday before tapering to showers Sunday night
and Monday. Dry but cool Tuesday.
&&
.DISCUSSION...as of 2:00 PM PST Wednesday...As expected rainfall
has returned to our region with KMUX indicating precipitation now
across most of our region. Please note that many of the higher
echoes being indicated are likely just bright banding and not
moderate to heavy rainfall. Rainfall totals to this point have
been light with Venado at the top over the past three hours with
just over half an inch.
Rainfall rates will increase through the remainder of the
afternoon and into the evening as a cold front eventually goes
across. Hourly rates of 0.20" to 0.40" and southerly gusts over 40
mph are possible for many locations during the frontal passage.
Rain will change over to showers starting this evening for the
North Bay and then quickly down to Monterey Bay overnight. By
tomorrow morning totals will range from 1.2" to 1.25" for most
urban spots with 1.5" to 3" for majority of higher elevation
areas. Hydro wise would expect reports of ponding on roadways plus
typical urban problem spots. However, do not expect creeks and
rivers to rise enough to cause flooding. CNRFC also updated its
numbers and now has the Russian River and Guerneville to monitor
stage by tomorrow afternoon. Also cannot rule out some thunder
tonight into early Thursday.
Scattered showers on Thursday will quickly give way to round two
as a second system approaches and brings more widespread rainfall
to our region. Timing has only slightly changed from previous
forecast packages with the bulk of the rain expected Thursday
night into early Friday. Guidance has rainfall amounts generally a
bit less with the second system, however the additional rainfall
will lead to another rise in rivers and streams. Rain will change
over to showers by Friday afternoon. Those showers will mostly
end by early Saturday morning. During this time snow levels will
drop down to around 3000 feet which will likely lead to some
accumulations for the higher local peaks. A few thunderstorms may
also pop up with this system.
A third and final system will bring widespread rainfall back to
the San Francisco and Monterey Bay Region for late Saturday into
Sunday. some disagreement with the models as far as how the
amounts of rain from this system will compare to the first two.
Current forecast has slightly lower values, however IVT and PW
amounts are actually higher than the second system. Regardless,
since it will be the third event in five days, any additional
rainfall will likely be problematic. Breezy southerly winds can be
expected once again.
Models start to diverge for next work week with the ECMWF/GEM bringing
across another system on Monday and showers into Tuesday. The GFS
is considerably drier and only indicates a few showers going into
Tuesday. For now went with higher PoPs but will hold off going
with very high values for now.
&&
.AVIATION...As of 9:28 AM PST Wednesday...Not the best day
weatherwise for aviation as a potent cold front sweeps through the
region. The leading edge of the system is spreading light rain
over the region this morning with IFR to VFR conditions. The CAT
reduction is mainly due to vsby currently. For the rest of
today...expect precip to increase in coverage and intensity. The
heaviest will likely be later this afternoon. In addition to the
rainfall...winds will increase. LLWS will be poss with a 50-60 kt
wind about 2k ft. OAK and SFO have LLWS mentioned. Did not include
tsra, but a thunderstorm is poss but location/timing is low conf.
Rain will transition to more showers overnight into early Thurs.
Vicinity of KSFO....VFR this morning with MVFR to poss IFR later
today. LLWS from around 21-22Z through 04Z. Wind shift from S to
SW more likely after 03Z.
SFO Bridge Approach...Similar to SFO.
Monterey Bay Terminals...VFR this morning becoming MVFR to IFR
this afternoon.
&&
.MARINE...as of 08:30 AM PST Wednesday...Potent storm system
moving through the region will result in hazardous conditions and
rough seas along the central coast today and tonight. mariners are
urged to use caution if venturing to open waters. winds will
decrease late wednesday night as the low lifts northeast but will
increase again by friday as another storm approaches. very large
west swells will arrive later this week with swells building as
high as 26 feet friday and saturday.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tngt...Wind Advisory...CAZ006-508>513-516>518-528>530
Wind Advisory...CAZ505>507
GLW...Pt Arena to Pt Reyes 0-10 nm
GLW...Pt Reyes to Pigeon Pt 0-10 nm
GLW...Pigeon Pt to Pt Pinos 0-10 nm
GLW...Pt Arena to Pigeon Pt 10-60 nm
GLW...Pigeon Pt to Pt Piedras Blancas 10-60 nm
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm until 10 PM
GLW...Pt Pinos to Pt Piedras Blancas 0-10 nm from 10 PM
SCA...Rough Bar Advisory for SF Bar
SCA...Mry Bay
SCA...SF Bay until 7 PM
GLW...SF Bay from 7 PM
&&
PUBLIC FORECAST: Bell
AVIATION: MM
MARINE: MM
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayareaHazardous weather outlook, Jan 18, 5:27 AM PST, 9 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
527 AM PST WED JAN 18 2017
CAZ006-505>513-516>518-528>530-190530-
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND THE DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY
INCLUDING PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
527 AM PST WED JAN 18 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY AREA
AND CENTRAL COAST.
.DAY ONE...TODAY AND TONIGHT
RAIN SPREADS FROM NORTH TO SOUTH BECOMING MODERATE TO HEAVY AT
TIMES THIS AFTERNOON AND EVENING. AS THE FRONT MOVES THROUGH THERE
WILL ALSO BE A SLIGHT CHANCE OF THUNDERSTORMS. LOCALIZED URBAN AND
SMALL STREAM FLOODING WILL BE POSSIBLE DURING PERIODS OF HEAVY
RAIN. A WIND ADVISORY IS IN EFFECT FOR ALL AREAS FOR SOUTHERLY WIND
GUSTS FROM 40-50 MPH THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
LINGERING SHOWERS THURSDAY THEN THE NEXT STORM ARRIVES THURSDAY
NIGHT INTO FRIDAY WITH ANOTHER ROUND OF MODERATE TO HEAVY RAIN
THAT WILL TURN TO SHOWERS BY FRIDAY NIGHT. LINGERING SHOWERS
SATURDAY THEN A THIRD STORM BRINGS MORE WIND AND RAIN SUNDAY.
SHOWERS LINGER INTO MONDAY BEFORE A DRYING TREND RETURNS BY
TUESDAY.
Event by event
11 flood, 8 debris flow, 7 flash flood, 1 high wind, 1 heavy rain. Local standard time, as filed.
Flood, Sonoma
- When
- January 18, 3:05 PM PST to 5:05 PM PST
- Where
- Sonoma County, 0.45 mi WNW of Forestville to 0.44 mi WNW of Forestville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.472, -122.888
Greenvalley Creek flooding across all lanes of Hwy 116 at junction of Travis Rd.
Flood, Sonoma
- When
- January 18, 3:05 PM PST to 5:05 PM PST
- Where
- Sonoma County, 0.49 mi WSW of Chiquita to 0.47 mi SW of Chiquita
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.626, -122.878
Flooding at offramp of Hwy 101 and Dry Creek Rd.
Flood, Sonoma
- When
- January 18, 3:51 PM PST to 5:51 PM PST
- Where
- Sonoma County, 1.21 mi WSW of Sonoma County Arpt to 1.27 mi WSW of Sonoma County Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.511, -122.840
Vehicle stuck in flood waters across Mark West Dr at Starr.
Debris Flow, Sonoma
- When
- January 18, 3:53 PM PST to 5:53 PM PST
- Where
- Sonoma County, 1.21 mi SE of Rio Nido
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.507, -122.965
Mud/rock/dirt slide into river road near Korbel.
High Wind, Santa Clara Valley Including San Jose
- When
- January 18, 3:53 PM PST to 4:00 PM PST
- Where
- Santa Clara Valley Including San Jose forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.233, -121.696 (the zone’s center; the record gives no point)
Tree down, 50 ft, blocking north bound lanes Lawrence Expressway at Monroe.
Flood, Sonoma
- When
- January 18, 4:18 PM PST to 6:18 PM PST
- Where
- Sonoma County, 1.3 mi WSW of Sonoma County Arpt to 1.19 mi WSW of Sonoma County Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.512, -122.841
Mark West Station at Starr closed...3ft of moving water.
Flood, Sonoma
- When
- January 18, 5:36 PM PST to 7:36 PM PST
- Where
- Sonoma County, 0.83 mi N of Windsor to 0.82 mi N of Windsor
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 38.562, -122.820
Widespread flooded roadways at Arata and Los Amigos.
Debris Flow, Santa Cruz
- When
- January 18, 5:36 PM PST to 7:36 PM PST
- Where
- Santa Cruz County, 1.14 mi NW of Paradise Park to 1.15 mi NW of Paradise Park
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.033, -122.063
Large boulders blocking one lane of hwy 9 and several other boulders falling into roadway junction of old times rd.
Flood, Sonoma
- When
- January 18, 5:55 PM PST to 7:55 PM PST
- Where
- Sonoma County, 0.58 mi NW of Mark West to 0.57 mi NW of Mark West
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.526, -122.788
Spotter reporting widespread standing water west side of Shilo at HWY 101. He had received 2.5 inches today.
Debris Flow, Santa Cruz
- When
- January 18, 6:02 PM PST to 8:02 PM PST
- Where
- Santa Cruz County, 0.41 mi ESE of Forest Park to 0.4 mi ESE of Forest Park
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.128, -122.123
Culvert flooding. Large amounts of water getting in roadway at hwy 9 and Bear Creek Road.
Debris Flow, Santa Clara
- When
- January 18, 6:02 PM PST to 8:02 PM PST
- Where
- Santa Clara County, 0.43 mi SW of Redwood Estates to 0.39 mi SW of Redwood Estates
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.146, -121.986
Mud/rock/dirt slide blocking one lane heading towards hwy 17 from Bear Creek Rd.
Heavy Rain, San Francisco
- When
- January 18, 7:21 PM PST to 8:21 PM PST
- Where
- San Francisco County, 2.14 mi NE of San Francisco
- Reported by
- Trained Spotter
- Coordinates
- 37.770, -122.420
Very heavy rain rates near 2.5 inches per hour.
Flood, Sonoma
- When
- January 18, 7:30 PM PST to 9:30 PM PST
- Where
- Sonoma County, 2.36 mi ENE of Molino to 2.41 mi ENE of Molino
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.438, -122.808
Willowside Rd/Hall Rd roadway is completely flooded.
Flash Flood, Sonoma
- When
- January 18, 7:30 PM PST to 10:30 PM PST
- Where
- Sonoma County, 0.94 mi NNE of El Verano to 0.37 mi NE of El Verano
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.313, -122.496
Heavy rain resulted in flooding on the Sonoma Creek. The Sonoma Creek stream gauge at Agua Caliente rose above flood stage at 7:30 pm PST on January 18 and remained above flood stage until 10:30 pm PST.
Flash Flood, Sonoma
- When
- January 18, 7:45 PM PST to January 19, 1:45 AM PST
- Where
- Sonoma County, 1.22 mi NE of Hessel to 0.54 mi SSE of Hessel
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.363, -122.755
Heavy rain on January 18 caused the Laguna de Santa Rosa to flood. The stream gauge on the Laguna de Santa Rosa at Stony Point Road rose above flood stage at 7:45 pm PST on January 18 and remained above flood stage until 1:45 am PST on January 19.
Flood, Sonoma
- When
- January 18, 8:05 PM PST to 10:05 PM PST
- Where
- Sonoma County, 1.25 mi NNW of Schellville Arpt to 1.27 mi NNW of Schellville Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.236, -122.461
Hwy 121 at junction of Hwy 12 closed due to flooding.
Flood, Santa Clara
- When
- January 18, 8:40 PM PST to 10:40 PM PST
- Where
- Santa Clara County, 1.46 mi NE of (Sjc)san Jose Intl A to 1.36 mi NE of (Sjc)san Jose Intl A
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.385, -121.912
Roadway flooded Junction Ave between Charcot and Hartog.
Debris Flow, Santa Cruz
- When
- January 18, 8:44 PM PST to 10:44 PM PST
- Where
- Santa Cruz County, 3.1 mi E of Riverside Grove to 3.07 mi E of Riverside Grove
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.167, -122.074
Lines, trees, and mud almost covering entire roadway of Bear Creek Rd at Deerwood Dr.
Flood, Santa Cruz
- When
- January 18, 9:09 PM PST to 11:09 PM PST
- Where
- Santa Cruz County, 7.64 mi E of Riverside Grove to 7.68 mi E of Riverside Grove
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.191, -121.994
Hwy 17 at Bear Creek Rd pooling of water 3 inches deep. 2.15 inches of rain from 6PM to 9PM.
Debris Flow, Napa
- When
- January 18, 9:20 PM PST to 11:20 PM PST
- Where
- Napa County, 1.57 mi NNE of Lokoya to 1.47 mi NNE of Lokoya
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.392, -122.411
Mud slide covering west bound lane of Dry Creek Rd.
Flood, Marin
- When
- January 18, 9:22 PM PST to 11:22 PM PST
- Where
- Marin County, 0.62 mi SSW of Tomales to 0.58 mi SSW of Tomales
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 38.242, -122.906
Closure of Hwy 1 at Tomales Rd due to flooding.
Debris Flow, San Mateo
- When
- January 18, 9:22 PM PST to 11:22 PM PST
- Where
- San Mateo County, 0.26 mi WSW of La Honda to 0.25 mi WSW of La Honda
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.319, -122.274
Mud slide blocking portions of hwy 84.
Flash Flood, Sonoma
- When
- January 20, 4:45 AM PST to 8:00 AM PST
- Where
- Sonoma County, 1.01 mi WSW of Agua Caliente to 0.37 mi NE of El Verano
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.315, -122.498
Heavy rain resulted in flash flooding on both the Willow Brook at Penngrove and Sonoma Creek at Agua Caliente. The Sonoma Creek stream gauge at Agua Caliente rose above flood stage at 4:45 am on January 20 and remained above flood stage until 8 am that day.
Flash Flood, Santa Cruz
- When
- January 20, 7:25 AM PST to 8:30 AM PST
- Where
- Santa Cruz County, 0.11 mi WNW of Mt Hermon to 0.08 mi SSW of Mt Hermon
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.051, -122.072
Heavy rain in the Santa Cruz Mountains resulted in flooding on the San Lorenzo River. The San Lorenzo stream gauge at Big Trees rose above flood stage at 7:25 am PST on January 20 and remained above flood stage until 8:30 am PST.
Flash Flood, San Benito
- When
- January 20, 10:30 AM PST to 4:15 PM PST
- Where
- San Benito County, 2.73 mi WSW of San Felipe to 0.65 mi NE of Hudner
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.954, -121.465
The Pacheco Creek near Dunneville flooded. A stream gauge on the Pacheco Creek near Dunneville rose above flood stage at 10:30 AM PST and remained above flood stage until 4:15 PM PST.
Flash Flood, Sonoma
- When
- January 22, 4:15 AM PST to 8:30 AM PST
- Where
- Sonoma County, 0.91 mi WSW of Agua Caliente to 0.36 mi NW of Fetters Hot Spgs
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 38.314, -122.495
Heavy rain on January 22, 2017, resulted in flooding on the Sonoma Creek. The Sonoma Creek stream gauge at Agua Caliente rose above flood stage at 4:15 AM PST on January 22 and remained above flood stage until 8:30 AM PST.
Debris Flow, Santa Clara
- When
- January 22, 8:12 AM PST to 11:15 AM PST
- Where
- Santa Clara County, 3.24 mi S of New Almaden to 4.06 mi S of New Almaden
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 37.133, -121.819
Remote rain gauge data in the Loma Burn Scar indicated rain rates approaching 0.75 per hour, rates that were predetermined to cause debris flows in the burn scar.
Flash Flood, San Benito
- When
- January 22, 11:45 AM PST to 4:00 PM PST
- Where
- San Benito County, 1.79 mi WSW of Dunneville Corners to 0.55 mi ENE of Hudner
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 36.938, -121.429
Heavy rain on January 24 caused the Pacheco Creek in San Benito County to flood. The Pacheco Creek stream gauge near Dunneville rose above flood stage at 11:45 am PST on January 22 and remained above flood stage until 4 pm PST on January 22.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flow in California, January 18 to 24, 20173 deaths · 19 injured · $2.8 million · 86 kt wind · 44 events
- Heavy Snow in Idaho, January 18 to 19, 2017$100 million · 5 events
- Heavy Snow in Oregon, January 18 to 19, 2017$100 million · 4 events
- Flash Flooding in Texas, January 18, 2017$500,000 · 3 events
- Flooding and Heavy Rain in California, January 18 to 22, 2017$150,000 · 24 events
- Tornado in Texas, January 18, 2017$50,000 · EF1 · 1 event
- High Wind and Strong Wind in California, January 18 to 22, 2017$76,000 · 53 kt wind · 9 events
- High Surf in Hawaii, January 18 to 20, 201713 events
- Heavy Snow and Winter Weather in California, January 18 to 20, 20177 events
- High Wind in Texas, January 18 to 23, 201774 kt wind · 7 events
- Heavy Snow in Idaho, January 18 to 19, 20176 events
- Heavy Snow and Winter Weather in Nevada, January 18 to 23, 2017$2,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675422, 675423, 675424, 675434, 675785, 675425, 675426, 675436, 675427, 675440, 675441, 675433, 675428, 682539, 682541, 675429, 675430, 675442, 675431, 675443, 675432, 675444, 682542, 682546, 682547, 682548, 682549, 682551.